Alert archive / Missouri / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Kansas City, MO

March 15, 201510 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this red flag warning at Mar 15, 2015, 3:23 AM CDT for 10 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at Mar 15, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2015, 3:23 AM CDT (08:23 UTC)
In effect from
Mar 15, 2015, 12:00 PM CDT
Expired
Mar 15, 2015, 8:00 PM CDT
In force
8 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WWUS83 KEAX 150823
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
323 AM CDT SUN MAR 15 2015

...RED FLAG WARNING IN EFFECT FOR SUNDAY AFTERNOON FROM NOON UNTIL 8 PM
SUNDAY...

.DRY CONDITIONS AND WINDS APPROACHING 20 MPH WITH HIGHER GUSTS
WILL BE PRESENT ACROSS NORTHWESTERN MISSOURI AND NORTHEASTERN
KANSAS. THE DRY AND GUSTY CONDITIONS WILL AID IN FIRE GROWTH...
AND COULD PERHAPS LEAD TO OUT OF CONTROL FIRES.

KSZ025-102-MOZ001>005-011>014-020-151700-
/O.UPG.KEAX.FW.A.0001.150315T1700Z-150316T0100Z/
/O.NEW.KEAX.FW.W.0001.150315T1700Z-150316T0100Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
HOLT-ANDREW-DE KALB-DAVIESS-BUCHANAN-
323 AM CDT SUN MAR 15 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR DRY CONDITIONS AND WINDS UP TO 20 MPH AND HIGHER GUSTS
 FOR FIRE WEATHER ZONES 001...002...003...004...005...011...012...
013...014...020...025 AND 102...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING FOR DRY CONDITIONS AND WINDS AROUND 20 MPH
WITH HIGHER GUSTS...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON KS 
  AND FIRE WEATHER ZONE 102 DONIPHAN. IN MISSOURI...FIRE WEATHER 
  ZONE 001 ATCHISON MO...FIRE WEATHER ZONE 002 NODAWAY...FIRE 
  WEATHER ZONE 003 WORTH...FIRE WEATHER ZONE 004 GENTRY...FIRE 
  WEATHER ZONE 005 HARRISON...FIRE WEATHER ZONE 011 HOLT...FIRE 
  WEATHER ZONE 012 ANDREW...FIRE WEATHER ZONE 013 DE KALB...FIRE 
  WEATHER ZONE 014 DAVIESS AND FIRE WEATHER ZONE 020 BUCHANAN.

* WINDS...WINDS WILL BE OUT OF THE SOUTHWEST AROUND 20 
  MPH. GUSTS COULD RANGE FROM AROUND 20 MPH UP TO 30 MPH. 

* TIMING...THE DRIEST CONDITIONS WILL OCCUR SUNDAY AFTERNOON 
  THROUGH SUNDAY EVENING DURING PEAK HEATING OF THE DAY. WINDS 
  WILL ALSO PICK UP THROUGH THE AFTERNOON HOURS. AFTER SUNSET... 
  RELATIVE HUMIDITY VALUES WILL INCREASE AND THE WINDS WILL 
  DIMINISH... LOWERING THE FIRE WEATHER THREAT. 

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...74 TO 77 DEGREES.

* IMPACTS...BURNING IS HIGHLY DISCOURAGED. IF A FIRE DOES 
  OCCUR... THE DRY AND WINDY CONDITIONS WILL PROMOTE RAPID FIRE 
  GROWTH. 

* OTHER INFORMATION...MONDAY WILL BRING ANOTHER DAY FOR HIGH FIRE
  WEATHER CONCERN. TEMPERATURES WILL RISE TO NEAR 80 DEGREES AND
  RELATIVE HUMIDITY VALUES WILL DROP TO THE 20 TO 30 PERCENT RANGE.
  WINDS WILL BE OUT OF THE WEST OR SOUTHWEST 10 TO 15 MPH WITH GUSTS
  UP TO 20 TO 25 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
903 
WWUS83 KEAX 152156
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT SUN MAR 15 2015

...RED FLAG WARNING IN EFFECT UNTIL 8 PM SUNDAY...

.DRY CONDITIONS AND WINDS APPROACHING 20 MPH WITH HIGHER GUSTS
WILL CONTINUE ACROSS NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS
THROUGH THIS EVENING. THE DRY AND GUSTY CONDITIONS WILL AID IN FIRE
GROWTH... AND COULD PERHAPS LEAD TO OUT OF CONTROL FIRES.

KSZ025-102-MOZ001>005-011>014-020-160100-
/O.CON.KEAX.FW.W.0001.000000T0000Z-150316T0100Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
HOLT-ANDREW-DE KALB-DAVIESS-BUCHANAN-
456 PM CDT SUN MAR 15 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR DRY CONDITIONS AND WINDS UP TO 20 MPH AND HIGHER GUSTS  FOR
FIRE WEATHER ZONES 001...002...003...004...005...011...012...
013...014...020...025 AND 102...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON KS 
  AND FIRE WEATHER ZONE 102 DONIPHAN. IN MISSOURI...FIRE WEATHER 
  ZONE 001 ATCHISON MO...FIRE WEATHER ZONE 002 NODAWAY...FIRE 
  WEATHER ZONE 003 WORTH...FIRE WEATHER ZONE 004 GENTRY...FIRE 
  WEATHER ZONE 005 HARRISON...FIRE WEATHER ZONE 011 HOLT...FIRE 
  WEATHER ZONE 012 ANDREW...FIRE WEATHER ZONE 013 DE KALB...FIRE 
  WEATHER ZONE 014 DAVIESS AND FIRE WEATHER ZONE 020 BUCHANAN.

* WINDS...WINDS WILL BE OUT OF THE SOUTHWEST AROUND 20 MPH. 
  GUSTS COULD RANGE FROM AROUND 20 MPH UP TO 30 MPH. 

* TIMING...THE DRIEST CONDITIONS WILL OCCUR SUNDAY AFTERNOON 
  THROUGH SUNDAY EVENING DURING PEAK HEATING OF THE DAY. WINDS 
  WILL ALSO PICK UP THROUGH THE AFTERNOON HOURS. AFTER SUNSET... 
  RELATIVE HUMIDITY VALUES WILL INCREASE AND THE WINDS WILL 
  DIMINISH... LOWERING THE FIRE WEATHER THREAT. 

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...75 TO 78 DEGREES.

* IMPACTS...BURNING IS HIGHLY DISCOURAGED. IF A FIRE DOES 
  OCCUR... THE DRY AND WINDY CONDITIONS WILL PROMOTE RAPID FIRE 
  GROWTH. 

* OTHER INFORMATION...MONDAY WILL BRING ANOTHER DAY FOR HIGH 
  FIRE WEATHER CONCERN. TEMPERATURES WILL RISE TO NEAR 80 
  DEGREES AND RELATIVE HUMIDITY VALUES WILL DROP TO THE 20 TO 30 
  PERCENT RANGE. WINDS WILL BE OUT OF THE WEST TO SOUTHWEST AT 
  ABOUT 10 TO 15 MPH WITH GUSTS UP TO 20 TO 25 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CDB
289 
WWUS83 KEAX 160101
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 PM CDT SUN MAR 15 2015


KSZ025-102-MOZ001>005-011>014-020-160215-
/O.EXP.KEAX.FW.W.0001.000000T0000Z-150316T0100Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
HOLT-ANDREW-DE KALB-DAVIESS-BUCHANAN-
801 PM CDT SUN MAR 15 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR 
DRY CONDITIONS AND WINDS UP TO 20 MPH AND HIGHER GUSTS FOR FIRE 
WEATHER ZONES 001...002...003... 004...005...011...012...013...
014...020...025 AND 102...

WINDS WILL DECREASE THROUGH THE OVERNIGHT HOURS AND AS TEMPERATURES
COOL... HUMIDITY VALUES WILL INCREASE AND AS A RESULT... THE THREAT
OF RAPIDLY GROWING WILDFIRES WILL DECREASE. 

$$

CDB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:39 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 14, 11:39 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 PM CDT Sat Mar 14 2015

.SHORT TERM...(This Evening through Monday Night)
Issued at 337 PM CDT SAT MAR 14 2015

Throughout the short-term period, the forecast area will continue to
be ruled by dry, benign, and warmer than normal conditions. Surface
high pressure will quickly traverse across MO overnight tonight,
leaving the forecast area on its periphery by Sunday afternoon. As
the pressure gradient tightens on the backside of the high,
southwesterly winds will pick up, along with the diurnal heating of
the day. Highs tomorrow and Monday will reach well into the 70s,
flirting with the 80 degree mark by Monday. So let's the stage as to
the cause: mid- to upper-level ridging will overtake control of the
area tomorrow through Monday; PWATs will drop to around and below
the 25th percentile based on climatology tomorrow, not rebounding
too much higher on Monday; aforementioned SW flow in the lower
levels will assist in advecting in warm air. Therefore, combine all
of these elements and factors together and hence the outcome of
highs well above normal for mid-March, in addition to creating a
heightened fire weather threat as RH values plummet, particularly on
Sunday (see Fire Weather discussion below for further details). As
for low temps, they'll respond accordingly with the warmest night
occurring overnight tomorrow as vertical thermal profile aloft
continues to warm through Monday. Model soundings are showing quite
the inversion setting up tomorrow night with much warmer temps
lingering just above the surface. Bottom line: rest of the weekend
through early next week will be great for outdoor activities but
with cause for concern with respect to fire weather.

.LONG TERM...(Tuesday through Saturday)
Issued at 337 PM CDT SAT MAR 14 2015

Northwest flow will dominate the weather pattern in the extended,
keeping temperatures below normal through the period. Low pressure
moving into the desert southwest will allow southwesterly surface
winds to develop across the Southern Plains letting temperatures
climb above freezing on Tues ahead of a cold front approaching from
the north. Potential for any significant weather looks low for the
beginning of the work week, but the chance for wintry precip looks
to increase Wed night and into Thurs. Southern stream trough will
eject into the Southern Plains and move towards the southeast coast
with the northern stream trough quickly moving southward across the
Central Plains. This system looks to bring us a chance of snow with
greater chances looking to be across Nebraska and Kansas attm.
Western portions of the CWA look to have the greatest chance of
seeing any potential for snow, but it is still quite a ways out and
a lot can change before then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1138 PM CDT SAT MAR 14 2015

VFR conditions are expected through the forecast. Light and variable
winds through the overnight will increase late tomorrow morning and
become southwesterly at around 12 to 15 kts with stronger gusts.
These should then decrease again late in the evening with light south
winds overnight.

&&

.FIRE WEATHER...
Issued at 340 PM CDT SAT MAR 14 2015

Fire Weather Watch for Sunday across northwestern Missouri and far
northeastern Kansas remains in effect as conditions continue to
look favorable for an enhanced fire weather threat. As discussed
above, a very dry airmass that has already been locked in place
will continue to grip the region through early next week. As
temperatures soar into the mid to upper 70s tomorrow and dewpoints
drop as low as the upper 20s to lower 30s during the peak heating
of the day, thanks to drier air aloft mixing down, RH values will
drop below critical thresholds (ranging from the upper teens to
mid-20s percentages) for just about the entire forecast area,
stretching from northern through central MO as well as eastern KS.
Additionally, very dry grounds/fuels will allow for grass fires to
quickly spring up, as has been reported and observed already over
the last several days. After sunrise tomorrow, southwesterly winds
will increase, fueling any fires that may occur. Within the watch
area, winds will generally range from about 15 to 20 mph or so
with higher gusts, not to exceed 30 mph with lesser winds outside
of the watch area.

For Monday, temperatures will be even warmer than Sunday as highs
flirt with the 80 degree mark for some locations. However,
currently, RH values don't appear to be quite as low, ranging from
the mid 20 to upper 30 percent range from NW MO to central MO,
respectively. Southwesterly winds will continue to prevail but
should be a bit lower as compared to Sunday, ranging from about 10
to 15 mph with potentially some higher gusts. Regardless of
whether or not specific critical thresholds will be met over the
next couple of days, conditions are highly favorable for
heightened fire weather concerns and should therefore be monitored
closely, exercising necessary caution as a result.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
     FOR KSZ025-102.

MO...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
     FOR MOZ001>005-011>014-020.

&&

SHORT TERM...lg
LONG TERM...PMM
AVIATION...CDB
FIRE WEATHER...lg
Hazardous weather outlook, Mar 14, 12:39 PM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 PM CDT SAT MAR 14 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151745-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1239 PM CDT SAT MAR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SLIGHTLY ENHANCED WILDFIRE DANGER IS POSSIBLE THROUGH THIS EVENING AS
HUMIDITY DROPS INTO THE 25 TO 30 PERCENT RANGE AND NORTHERLY WINDS
REMAIN SUSTAINED AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 VERY HIGH WILDFIRE DANGER IS POSSIBLE SUNDAY AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Red Flag Warnings in Missouri, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.